Announcement

Collapse
No announcement yet.

Topamax for Neuropathy ?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Topamax for Neuropathy ?

    Hi, I have read many posts here about using Topamax for neuropathic pain and recently started it and have many questions.

    I am currently starting Cymbalta 60 mg 2x/day, Neurontin 1200mg 3x/day (want to get off of this), Nortriptyline 50mg at bedtime, and Lithium Carbonate 300mg 2x/day, and now Topamax 100mg 2x/day.

    I've been on the Topamax about 1 week now and noticed a slight effect but my abdomen and legs still burn! How long does it take for to take effect? Would I need to go above 200mg/day? My goal is to get off of the Neurontin but I don't want to start decreasing the dose until I start feeling some effects from the Topamax.

    Thx
    Jason

    #2
    Jason,
    Topomax is a very powerful and nasty drug. I know some use it here. I tried it and the side effects were wicked. They started to rot the nerves of my teeth. I started to get a lot of tooth pain. I went to have my teeth checked and it was the drugs. I came off of them and my teeth were fine. It didn't do anything for my pain. You might want to ask your doctor about Neurotin and Lyrica. If you can, stay away from the meds. Best of Luck

    Comment


      #3
      I was dopey on Topamax. I won't ever take any those again if I can help it.

      My new doctor called it Dopamax.
      T12-L2; Burst fracture L1: Incomplete walking with AFO's and cane since 1989

      My goal in life is to be as good of a person my dog already thinks I am. ~Author Unknown

      Comment


        #4
        Originally posted by JoeMonte View Post
        Jason,
        Topomax is a very powerful and nasty drug. I know some use it here. I tried it and the side effects were wicked. They started to rot the nerves of my teeth. I started to get a lot of tooth pain. I went to have my teeth checked and it was the drugs. I came off of them and my teeth were fine. It didn't do anything for my pain. You might want to ask your doctor about Neurotin and Lyrica. If you can, stay away from the meds. Best of Luck
        Hi,

        I currently take the max dosage of Neurontin and previously tried the max dosage of Lyrica to no avail.

        Comment


          #5
          I take Topamax, Cymbalta, and Baclofen. The Topamax sometimes makes me dizzy.
          Mimi

          Comment


            #6
            Originally posted by novanoin View Post
            I take Topamax, Cymbalta, and Baclofen. The Topamax sometimes makes me dizzy.
            Mimi, what dosage of Topamax are you on and did you work up to that dosage?

            Comment


              #7
              I have been taking 100mg of Topomax for about 4 yrs I also take 60mg Cymbalta. They had worked great for me it just seems like lately my nerve pain is a lot more unbearable. Maybe I have been taking them too long? I don't have any negative side effects from the Topomax except for weightloss.

              Evonne
              I have a spinal cord injury...a spinal cord injury DOES NOT have me!

              walking quad-Central Cord Syndrome

              Comment


                #8
                Hi, did you "ramp up" to this dosage? How long did it take to start feeling an effecT?

                Comment


                  #9
                  Yes, I "ramped" up to 100mg I take 50mg in the am and 50mg in the pm. I started out just with 50mg and as my pain increased I increased the dose. I even tried above 100mg but did not see any real difference so I just went back to the 100mg dose. With the Topomax I seem to remember getting results rather quick, in a couple weeks or so. Good luck.
                  I have a spinal cord injury...a spinal cord injury DOES NOT have me!

                  walking quad-Central Cord Syndrome

                  Comment


                    #10
                    Originally posted by jbridges9 View Post
                    Hi,

                    I currently take the max dosage of Neurontin and previously tried the max dosage of Lyrica to no avail.
                    What is your doc calling the "max dosage"? You might be surprised to find out what dose some people have ramped up to when they can tolerate it. I have heard 3600mg as a "max", but it's not all that uncommon to go above that when it's being used for neuro pain, sometimes well above.

                    ETA: I just went back and re-read your first post. As I suspected, you're on 3600. You doc might consider this the max, but I've heard of others going, in extreme cases, up to 9600mg/day. Not saying that high is common, I can only think of two people I've heard of that high, but a number of folks have gone above 4000 or 5000 to gain some benefit. As I said, it's a matter of being able to tolerate it to even see if you get any benefit from the higher dose. Are you having problems with side effects? Why do you say you want to get off of it?

                    Comment


                      #11
                      Gabapentin

                      Originally posted by David Berg View Post
                      What is your doc calling the "max dosage"? You might be surprised to find out what dose some people have ramped up to when they can tolerate it. I have heard 3600mg as a "max", but it's not all that uncommon to go above that when it's being used for neuro pain, sometimes well above.

                      ETA: I just went back and re-read your first post. As I suspected, you're on 3600. You doc might consider this the max, but I've heard of others going, in extreme cases, up to 9600mg/day. Not saying that high is common, I can only think of two people I've heard of that high, but a number of folks have gone above 4000 or 5000 to gain some benefit. As I said, it's a matter of being able to tolerate it to even see if you get any benefit from the higher dose. Are you having problems with side effects? Why do you say you want to get off of it?
                      Hi David,

                      So far the highest anyone would go is 4200/day. I've tried going up on my own for a few days but came back down because I didn't feel any relief. Not sure how long it would take to notice relief after going up on dose?

                      Side effects I have are some LE edema, some weight gain, drowsiness

                      Comment


                        #12
                        Any comment from Dr. Young or SCI Nurses would be appreciated, in re: Lithium. My level is around 0.5, I'm taking 300mg BID. It doesn't seem like it is doing anything for me.. I've been on it for about 6 weeks.

                        Comment


                          #13
                          Originally posted by jbridges9 View Post
                          Mimi, what dosage of Topamax are you on and did you work up to that dosage?
                          I started with 25mg 1x/day and am now up to 100mg 2x/day. I did lose a tooth to it. My dentist said it was the topamax.
                          Mimi

                          Comment


                            #14
                            My neurologist changed my gabapentin dosage to 4800mg/day from 3600mg/day. It's been 3 days and I haven't noticed much of a difference. My legs and feet still burn and zing and sometimes have that icy feeling.

                            Discontinued the Lithium. Changed Amitriptyline to 100mg/bedtime for a couple weeks but no change in pain level.

                            I'm at wits end.. Anyone have any suggestions? So far, neurologist and pain mgmt doc have not been able to help. Everything that *should* work has been tried.

                            Comment


                              #15
                              Originally posted by jbridges9 View Post
                              My neurologist changed my gabapentin dosage to 4800mg/day from 3600mg/day. It's been 3 days and I haven't noticed much of a difference. My legs and feet still burn and zing and sometimes have that icy feeling.

                              Discontinued the Lithium. Changed Amitriptyline to 100mg/bedtime for a couple weeks but no change in pain level.

                              I'm at wits end.. Anyone have any suggestions? So far, neurologist and pain mgmt doc have not been able to help. Everything that *should* work has been tried.

                              I'm glad you got off the Lithium. That has a lot of bad potential side effects, and if it wasn't helping - good to stop. I agree that you should taper off any of the meds that aren't clearly helping. Don't do it too fast, and only under the direction of your doc.

                              You are on several neuropathic meds that are potentially good and are of different classes - amitryptiline, Cymbalta, neurontin - but I wouldn't add another like topomax without stopping at least one or two of the ones you are on that aren't clearly helping. Are you still on topomax too? Be sure to taper the cymbalta off slowly if you are going to stop it, since some people can develop a terrible rebound depression if they stop it suddenly.

                              How about using a different class of medicine only as needed? Like an opiod (oxycodone) or tramadol? Sometimes the combination of the meds you are on with one of these can work better. Within a few days you should see if it helps, and you can increase the doses quicker then the other meds you are on.

                              Sorry it is so frustrating... I hope you have one good doctor working with you, but I am a bit worried to see you on so many medicines. It makes me worried the doc is ?forgetting to get you off one that doesn't work before starting a new one.

                              Comment

                              Working...
                              X